Hail, Choctaw
- When
- May 19, 12:43 PM CST
- Where
- Choctaw County, Boswell
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -95.870
Golf ball size hail damaged homes and vehicles.
Severe thunderstorms developed across portions of southeastern Oklahoma during the early afternoon of the 19th, along an outflow boundary that settled into the area from thunderstorms that occurred to the north during the morning. The strongest storms produced large hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across portions of southeastern Oklahoma during the early afternoon of the 19th, along an outflow boundary that settled into the area from thunderstorms that occurred to the north during the morning. The strongest storms produced large hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 11:41 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1241 PM CDT Fri May 19 2023 ...New AVIATION... .SHORT TERM... (The rest of today ) Issued at 1121 AM CDT Fri May 19 2023 Weakening MCS continues to moves across northwest Arkansas and far eastern Oklahoma late this morning. In its wake, it will take some time for airmass recovery this afternoon, but some potential remains for convection to develop later this afternoon as the main cold front moves into the area. The greatest severe weather potential will likely be confined to far southeast Oklahoma, with a lesser chance for strong to marginally severe storms farther north towards the Interstate 40 corridor. Have adjusted pops for the afternoon based on current and expected trends, and left temperatures alone for now. && .LONG TERM... (Tonight through Thursday) Issued at 352 AM CDT Fri May 19 2023 A cooler and drier airmass will be in place for the weekend resulting in below normal temperatures, but really rather pleasant for the latter part of May, as humidity will be relatively low. Weak northwest flow will develop next week with daily convection developing over the high plains along dry line. Airmass will transition back to more typical for the time of year and while flow remains fairly weak, this pattern should offer additional thunderstorm chances through much of the week, with western portions of the forecast area more favored. && .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Fri May 19 2023 Mainly MVFR or IFR ceilings will prevail through this evening, with winds shifting to the north as a cold front passes through the area. Scattered showers and a few thunderstorms will remain possible through early evening, with KMLC and KFSM seeing the best chance of a thunderstorm. Ceilings will begin to improve to VFR from north to south overnight, with all sites becoming VFR by mid morning Saturday. && .PRELIMINARY POINT TEMPS/POPS... TUL 72 52 73 50 / 50 30 0 0 FSM 79 61 77 57 / 100 80 0 0 MLC 79 56 74 52 / 50 80 0 0 BVO 70 46 72 43 / 80 30 0 0 FYV 75 53 73 48 / 90 80 0 0 BYV 76 53 71 49 / 100 90 0 0 MKO 76 54 72 51 / 60 60 0 0 MIO 71 50 71 48 / 70 60 0 0 F10 77 53 71 51 / 50 60 0 0 HHW 84 60 75 57 / 40 70 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....14 AVIATION...05
Hazardous Weather Outlook National Weather Service Tulsa OK 110 PM CDT Fri May 19 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 110 PM CDT Fri May 19 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...Mid Afternoon. SEVERE THUNDERSTORM. RISK...Limited. AREA...Mainly Along and South of Interstate 40. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Late Afternoon. DISCUSSION... An outflow boundary across far southeast Oklahoma, left by morning showers and thunderstorms, along with a cold front moving into the area from the north, will become the focus areas for thunderstorm development this afternoon. Instability and shear will increase during the afternoon, mainly along and south of Interstate 40, and will be supportive of a few severe storms. Large hail and damaging straight line winds will be the main threats, with a low tornado potential across far southeast Oklahoma near the outflow boundary. Thunderstorm chances will end by early evening with the passage of the cold front. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY and SUNDAY...No Hazards. MONDAY through THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Quiet weather is expected across the entire area through the weekend. Chances of thunderstorms will return next week, especially toward the middle part of the week. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
746 AM CDT Fri May 19 2023
OKZ049-073-191330-
Pittsburg OK-Pushmataha OK-
746 AM CDT Fri May 19 2023
...Strong thunderstorms will impact portions of western Pushmataha
and south central Pittsburg Counties through 830 AM CDT...
At 746 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Daisy to 3 miles southeast of Lane. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Antlers... Clayton...
Snow... Stanley...
Moyers... Kosoma...
Kellond... Dunbar...
Eubanks... Sardis...
Darwin... Dela...
Finley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3450 9578 3451 9567 3459 9567 3460 9575
3468 9570 3468 9531 3416 9548 3416 9578
TIME...MOT...LOC 1246Z 262DEG 24KT 3456 9574 3425 9595
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Norman radar (KTLX), 194 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
2 hail. Local standard time, as filed.
Golf ball size hail damaged homes and vehicles.
Golf ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089515, 1093719.